Missouri, 2002

Damaging Wind in Missouri, December 17, 2002

December 17, 2002 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 17, 2:20 PM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Dec 17, 2:20 PM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CST TUE DEC 17 2002

FORECAST CONCERNS: SEVERE WEATHER POTENTIAL/PRECIPITATION ENDING
WEDNESDAY AFTERNOON/EARLY THURSDAY MORNING.

VERY ACTIVE WEATHER POTENTIAL OVERNIGHT AS 25H JET WITH 150+ MPH
WINDS AND DEEP LAYER SHEAR DEVELOPS OVER THE AREA. CONWAY WIND
PROFILER ALREADY INDICATING 50KTS (SSW DIRECTION) AT 85H EARLY THIS
AFTERNOON WITH SURFACE AND BOUNDARY LAYER WINDS AROUND 30 TO 40 KTS
FROM THE SOUTH/SOUTHEAST. SOME ELEVATED CONVECTION ALREADY TRYING TO
DEVELOP IN SOUTHEAST KANSAS ALONG THE MOISTURE GRADIENT AND
CONVERGENCE BOUNDARY LAYER NEAR 90H. CONVECTIVE INHIBITIONS
CONTINUE TO BE NEAR 100 J/KG AT THE SURFACE WHICH IS LIKELY KEEPING
CONVECTION FROM FIRING IN SOUTHERN MISSOURI THIS AFTERNOON.

LATEST BUFKIT INFORMATION HAS DEEP LAYER SHEAR CONTINUING OVERNIGHT
WITH 50-65KTS AT 90H TO 70H. GREATEST VEERING OF THE WINDS IN THE
LOWEST KM WOULD BE NEAR THE WARM FRONT WHICH IS CURRENT IN CENTRAL
MISSOURI. CAPES RISE TO NEAR 1000 J/KG THIS EVENING WITH CONVECTIVE
INHIBITIONS STILL NEAR 50 J/KG. THE BEST POTENTIAL FOR CONVECTIVE
INITIATION WOULD BE ALONG THE WARM FRONT THIS AFTERNOON AND EARLY
EVENING. UNTIL THE UPPER LEVEL DISTURBANCE MOVING FROM NORTHERN NEW
MEXICO MOVING INTO THE OKLAHOMA/KANSAS AND WESTERN MISSOURI LATER
TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF PRECIPITATION UNTIL THEN.
AM LEANING TOWARD A CHANCE OF THUNDERSTORMS THIS EVENING WITH LIKELY
CONDITIONS AFTER MIDNIGHT. MESO ANALYST WILL NEED TO PAY CLOSE
ATTENTION TO ANY SURFACE BOUNDARIES THIS EVENING AS HELICITIES RISE
TO NEAR 500 M2/S2.

MODELS DIFFER ON ENDING THE PRECIPITATION ON WEDNESDAY/EARLY
THURSDAY AS THE ETA SLOWS DOWN THE MAIN COLD FRONT WHICH KEEPS
PRECIPITATION IN THE REGION (MAINLY SOUTH CENTRAL) THROUGH WEDNESDAY
NIGHT/EARLY THURSDAY MORNING. GFS MOVES THINGS OUT FASTER WITH MOST
OF THE PRECIPITATION ENDING BY WEDNESDAY AFTERNOON. HAVE GONE WITH A
BLEND OF THE TWO MODELS KEEPING SOME PRECIPITATION INTO SOUTH
CENTRAL MISSOURI WEDNESDAY EVENING.

THICKNESS VALUES FALL BELOW 5400M ON FRIDAY...WHICH SHOULD BE THE
COLDEST DAY IN THE NEXT 7. VERY LOW CONFIDENCE IN THE EXTENDED RANGE
AS MOST OF THE MODELS DIVERGE FROM ANY ONE SPECIFIC SCENARIO. WILL
CONTINUE THE CHANCE OF RAIN ON SUNDAY AND INTRODUCE A CHANCE OF RAIN
ON TUESDAY AS THE LONG WAVE TROUGH OVER THE WESTERN PACIFIC BRINGS
IN MORE PACIFIC MOISTURE AND STRONG SOUTHWEST FLOW ALOFT. THICKNESS
VALUES CONTINUE TO MODIFY THROUGH THIS PERIOD...SO EXPECT NEAR OR
SLIGHTLY ABOVE NORMAL TEMPERATURES.

ISC GRIDS ALREADY SENT.

.SGF...
MO...NONE.
KS...NONE.

JLT
Hazardous weather outlook, Dec 17, 8:46 PM CST, 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  LARGE HAIL
  DAMAGING WINDS
  ISOLATED TORNADOES

  AREAS AFFECTED AND TIMING:

  LOCATIONS ALONG AND EAST OF A LINE FROM NEVADA TO COLUMBUS KANSAS.
  INITIAL THREAT WITH THUNDERSTORM ACTIVITY WILL BE LARGE
  HAIL...DAMAGING WINDS...AND TORNADOES.

  DISCUSSION:

  A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE CENTRAL
  PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET WAS MOVING OUT OF
  THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL MOISTURE
  TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS
  HAVE ALREADY DEVELOPED ACROSS WESTERN MISSOURI AND EXTREME
  SOUTHEAST KANSAS. THIS ACTIVITY WAS RACING TO THE NORTHEAST AT
  NEAR 50 MPH. THESE STORMS WILL CONTINUE TO STRENGTHEN OVERNIGHT
  AS STRONG WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE
  AND AN APPROACHING UPPER LEVEL STORM SYSTEM.

  A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

  ANOTHER CHANCE OF SEVERE WEATHER MAY DEVELOP AGAIN TOMORROW AS THE
  MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE OF
  SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO CASSVILLE
  MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
  NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY NIGHT INTO
  MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED SOUTH AND WEST OF SPRINGFIELD
  THROUGH 1 AM. AREAS EAST OF SPRINGFIELD WILL LIKELY BE ACTIVATED
  AFTER 10 PM.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

In the hours before

Special weather statement, Dec 17, 7:40 PM CST, 2 hours 1 minute before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>096-101>105-180700-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CST TUE DEC 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
778...IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING. THIS TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MARIES...MCDONALD...MILLER...MORGAN...NEWTON...OZARK...POLK...
PULASKI...ST. CLAIR...STONE...TANEY...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHWEST MISSOURI THIS
EVENING...AND ARE EXPECTED TO INTENSIFY THROUGHOUT THE EVENING
HOURS. INITIAL THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...HOWEVER AN INCREASED TORNADO THREAT IS EXPECTED AS
THE OVERNIGHT PROGRESSES...AS INCREASED WIND SHEAR AND INSTABILITY
MOVES INTO THE REGION.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

BOOKBINDER
Special weather statement, Dec 17, 7:40 PM CST, 2 hours 1 minute before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>096-101>105-180700-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CST TUE DEC 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
778...IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING. THIS TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MARIES...MCDONALD...MILLER...MORGAN...NEWTON...OZARK...POLK...
PULASKI...ST. CLAIR...STONE...TANEY...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHWEST MISSOURI THIS
EVENING...AND ARE EXPECTED TO INTENSIFY THROUGHOUT THE EVENING
HOURS. INITIAL THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...HOWEVER AN INCREASED TORNADO THREAT IS EXPECTED AS
THE OVERNIGHT PROGRESSES...AS INCREASED WIND SHEAR AND INSTABILITY
MOVES INTO THE REGION.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

BOOKBINDER

The radar

The Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
December 17, 9:41 PM CST
Where
Lawrence County, Mt Vernon
Measured
70 kt (81 mph)
Reported by
AMATEUR RADIO
Coordinates
37.100, -93.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326196.